Alert archive / New Jersey / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 26, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jun 14, 2024, 5:02 PM EDT for Sussex County, New Jersey. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2024, 5:02 PM EDT (21:02 UTC)
- Expired
- Jun 14, 2024, 5:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sussex County, NJ
The radar
The Philadelphia radar (KDIX), 146 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 5:20 PM EDT | TSTM WND DMG | Wantage Twp, NJ | State police reported trees down in Wantage, NJ. Time estimated from radar. |
| Jun 14, 5:26 PM EDT | TSTM WND GST 47 | 1 Wsw Sussex, NJ | ASOS station KFWN Sussex. |
| Jun 14, 5:30 PM EDT | TSTM WND GST 43 | 2 Ese Hamburg, NJ | CWOP station GHG19 2 N Hardyston Twp. |
| Jun 14, 5:35 PM EDT | TSTM WND GST 42 | 2 Sw Vernon, NJ | NJWxNet gauge measured gust. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 4:57 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
145
WUUS51 KPHI 142102
SVRPHI
NJC037-142145-
/O.NEW.KPHI.SV.W.0026.240614T2102Z-240614T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
502 PM EDT Fri Jun 14 2024
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Northeastern Sussex County in northwestern New Jersey...
* Until 545 PM EDT.
* At 502 PM EDT, a severe thunderstorm was located over Hainesville,
or near Montague, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Wind damage to
roofs, siding, trees, and power lines is possible.
* Locations impacted include...
Montague, Franklin, Hamburg, Sussex, Branchville, High Point,
Pellettown, Highland Lake, Vernon Valley, Hainesville, and Crandon
Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4120 7436 4113 7446 4114 7484 4126 7485
4129 7483 4132 7479 4133 7477 4134 7465
TIME...MOT...LOC 2102Z 267DEG 30KT 4124 7476
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hoeflich1 follow-up statement
982
WWUS51 KPHI 142137
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
537 PM EDT Fri Jun 14 2024
NJC037-142146-
/O.EXP.KPHI.SV.W.0026.000000T0000Z-240614T2145Z/
Sussex NJ-
537 PM EDT Fri Jun 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SUSSEX COUNTY
WILL EXPIRE AT 545 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northwestern New Jersey.
Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern Sussex County until 600 PM.
LAT...LON 4120 7436 4113 7446 4114 7484 4126 7485
4129 7483 4132 7479 4133 7477 4134 7465
TIME...MOT...LOC 2136Z 267DEG 30KT 4125 7440
$$
AKLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:24 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 14, 3:24 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 324 PM EDT Fri Jun 14 2024 .SYNOPSIS... A cold front crosses our area late this afternoon into tonight. High pressure begins to build in later tonight and then it remains in place over the region through the weekend. A warm front lifts through Monday, but surface high pressure looks to control our weather through at least the middle of next week. && .NEAR TERM /THROUGH SATURDAY/... Some strong to severe thunderstorms possible through this evening especially from about the I-95 corridor to the north and west. As a closed low centered near Hudson Bay Canada gradually shifts eastward through tonight, a trailing cold front will cross our area through this evening. A pre-frontal trough however is sliding eastward across our region this afternoon and a band of clouds and some showers have accompanied it. These showers have recently dissipated as they approached I-95. A shortwave on the south side of the main upper-level trough is a stronger one and this is sliding across western and central Pennsylvania as of this writing. This feature will continue eastward through this evening. An area of stronger convection has been tied with this and much of the high- resolution guidance is focusing additional convective development with it as it continues to track to the east. The more organized activity with this may move across northeast Pennsylvania and northern New Jersey, although some southeastward development is possible into some higher instability. Some additional convection should also develop farther southwest along the tail end of the shortwave and the incoming cold front. Areas of cloud cover may temper the overall instability especially north and west, however a mesoanalysis reveals MLCAPE of 500-1000 J/kg across the area. The stronger flow aloft is lagging behind the cold front, however enough deep-layer shear (around 30 knots) is forecast across eastern Pennsylvania into New Jersey (less farther south). Due to a very warm and well mixed boundary layer this afternoon especially farther south and east, the model forecast soundings continue to show an inverted-V profile in the lower levels. This increases the downdraft instability (DCAPE). Given the ongoing setup, the severe thunderstorm risk still remains however it should be isolated to scattered. Convection should congeal into a few clusters or some line segments, and stronger cores may produce locally damaging wind gusts as the heavy rain initially falls into the drier layer within the boundary layer. The freezing levels still look on the higher side, however some hail cannot be ruled out with some stronger updrafts. The precipitable water values are forecast to be around 1.5 inches ahead of the cold front, and therefore high rainfall rates should occur with the strongest convection for a time. The flash flooding risk however looks to be low overall as storms should be on the move, however there is a non-zero risk particularly for the more urban areas. The showers and thunderstorms will be shifting offshore or weakening later this evening with any severe thunderstorm risk ending. The main shortwave within the southern extent of the trough slides across our area later this evening and this may keep some showers or thunder going into the overnight especially across the coastal plain prior to the cold front moving offshore. The drier air looks to lag a bit, however it is expected to advect southeastward by daybreak resulting in a clearing sky. Overnight low temperatures are forecast to be in the 60s, with even some mid/upper 50s across the northern areas. As we go through Saturday, a very nice start to the weekend is expected as some cyclonic flow aloft is in place as the trough axis shifts to our east. Surface high pressure will be building down from the northwest, however a tighter pressure gradient will be in place and therefore a northerly breeze is expected. Dew points will be on the decrease and this combined with some cooler temperatures will result in a refreshing feel to the air. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... High pressure will dominate the short term forecast resulting in dry conditions throughout the back half of the weekend. Nighttime lows Saturday night are forecast to dip into the mid 50s to right around 60. There will be plenty of sunshine to go around on Sunday. Those who do not enjoy the heat will want to try and get outside as temperatures will be marginally cooler in the low- mid 80s across most of the region. Upper 70s are expected near the shore and at higher elevations. A sea-breeze will likely develop on Sunday given the weak synoptic flow in the forecast. This sea-breeze could penetrate well in-land by the late afternoon into evening hours. Lows are forecast for the upper 50s to low 60s Sunday Night. && .LONG TERM /MONDAY THROUGH FRIDAY/... Summary...Few changes to the long term. Hot but mainly dry forecast. The synoptic pattern and evolution is nearly certain for the long term. An upper-level ridge over the eastern CONUS Monday will build to the north with time. By the Wednesday time frame, the strong ridge will look to be centered directly over the northeastern CONUS and will likely stay in place for quite a bit. The ensembles suggest it is not until around the time frame of Friday that the ridge and its associated axis will begin to break down a bit. Overall, heights will only build over the region with time Monday onwards. We could see heights of 594-600 dam over us for Wednesday. At the surface level, high pressure centered offshore Monday will move eastward with time as a warm front lifts over the region. Even still, surface high pressure looks to largely control the region through the duration of the term. Though some rounds of shortwave energy may pester the region for much of the week, any precipitation development should be largely suppressed given the pattern. We are mainly looking at a dry forecast into Thursday night with temperatures potentially getting warming each day. High temperatures may touch the low 90s for Monday, but widespread highs in the 90s should be anticipated at this point for Tuesday, Wednesday, Thursday, and Friday. It is still a little too early to really discuss any potential for heat headlines at this point, but the potential will only grow with time as the week progresses. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Rest of this afternoon...VFR, however areas of sub-VFR conditions late as showers and thunderstorms arrive especially at KRDG and KABE. South to southwest winds mostly 5-10 knots, becoming west KRDG and KABE. Low confidence with the timing details. Tonight...Areas of sub-VFR conditions through at least this evening, especially visibilities, as some showers and thunderstorms move through with a cold front. Gusty northwesterly winds may occur for a time with stronger thunderstorms. Some low clouds may develop especially south and east of KPHL later this evening into the overnight before clearing takes place. Winds become northwest to north around 5 knots. Low confidence. Saturday...VFR. Northerly winds 10-15 knots with some gusts up to 20 knots, diminishing some later in the afternoon. Moderate confidence. Outlook... Saturday night through Wednesday...VFR with no significant weather. && .MARINE... Through Saturday, the conditions are anticipated to remain below Small Craft Advisory criteria. Southerly winds will turn northerly by later tonight in the wake of a cold front and continue Saturday. Some showers and thunderstorms move through this evening and a few storms could produce locally gusty winds. Outlook... Saturday night through Wednesday...No marine headlines expected. A few gusts around 20 kts possible on Monday. Fair weather. Rip Currents... Today, southerly winds 10 to 20 mph. The flow will be a bit more onshore for most of New Jersey as opposed to Delaware. Additionally, guidance shows a 2 ft 9-10 second longer period swell from the SE to SSE developing by the afternoon. As a result, there is a MODERATE risk for the development of dangerous rip currents for New Jersey beaches where the coastline is more perpendicular or oblique to the longer period swell. LOW risk for the development of dangerous rip currents for the Delaware beaches. Breaking waves will be around 2 to 3 feet. Winds turn offshore for Saturday, with a LOW risk for the development of dangerous rip currents everywhere. For specific beach forecasts, visit weather.gov/beach/phi && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && SYNOPSIS...Wunderlin NEAR TERM...Gorse SHORT TERM...AKL/Wunderlin LONG TERM...AKL/Wunderlin AVIATION...AKL/Gorse MARINE...AKL/Gorse
In the hours before
Special weather statement, Jun 14, 3:39 PM EDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 339 PM EDT Fri Jun 14 2024 NJZ001-007-PAZ054-055-060>062-142145- Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton- Including the cities of Newton, Washington, Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, and Easton 339 PM EDT Fri Jun 14 2024 ...STRONG SHOWERS AND THUNDERSTORMS POSSIBLE THIS AFTERNOON... An area of strong showers and thunderstorms is moving from west to east into the Lehigh Valley and Southern Poconos. Some of the heavier showers or thunderstorms will be capable of producing locally gusty winds to around 40 mph and small hail. Local downpours can also occur resulting in some brief minor flooding. AKL
Local storm report, Jun 14, 4:19 PM EDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
419 PM EDT Fri Jun 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM Tstm Wnd Gst Pocono Mountains Munici 41.14N 75.38W
06/14/2024 M58 MPH Monroe PA ASOS
MPO measured 50 kt wind gust.
&&
StaarmannLocal storm report, Jun 14, 4:52 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
452 PM EDT Fri Jun 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Tstm Wnd Gst Coolbaugh Twp 41.18N 75.36W
06/14/2024 M55 MPH Monroe PA Mesonet
CWOP station GW2952 Coolbaugh Township.
&&
StaarmannLocal storm report, Jun 14, 4:55 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
455 PM EDT Fri Jun 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Tstm Wnd Gst Reading Regional Airpor 40.38N 75.97W
06/14/2024 M48 MPH Berks PA ASOS
RDG measured gust from thunderstorm outflow.
&&
StaarmannLocal storm report, Jun 14, 4:59 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
459 PM EDT Fri Jun 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM Tstm Wnd Gst Lehigh Valley Internati 40.65N 75.44W
06/14/2024 M38 MPH Lehigh PA ASOS
ABE measured gust.
&&
StaarmannThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 4:14 PM EDT | Severe Thunderstorm Warning | PHI | Sussex, Warren | 46 min |
| Jun 14, 4:40 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Warren | 50 min |
| Jun 14, 5:18 PM EDT | Severe Thunderstorm Warning | PHI | Morris, Sussex, Warren | 42 min |
| Jun 14, 5:23 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Middlesex, Morris, Somerset, Warren | 52 min |
| Jun 14, 5:37 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Camden, Hunterdon, Mercer | 38 min |
| Jun 14, 5:51 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Mercer, Middlesex, Monmouth, Ocean | 39 min |
| Jun 14, 5:56 PM EDT | Special Marine Warning | PHI | 64 min | |
| Jun 14, 5:59 PM EDT | Flash Flood Warning | PHI | Burlington | 4 hr |
| Jun 14, 6:09 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Mercer, Middlesex, Somerset | 21 min |
| Jun 14, 6:18 PM EDT | Severe Thunderstorm Warning | PHI | Middlesex, Monmouth, Somerset | 27 min |
| Jun 14, 6:24 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Mercer, Middlesex, Monmouth, Ocean | 51 min |
| Jun 14, 6:29 PM EDT | Special Marine Warning | PHI | 2 hr | |
| Jun 14, 6:34 PM EDT | Severe Thunderstorm Warning | PHI | Cape May, Cumberland | 41 min |
| Jun 14, 6:40 PM EDT | Special Marine Warning | PHI | 65 min | |
| Jun 14, 6:44 PM EDT | Flash Flood Warning | PHI | Burlington, Mercer | 3 hr |
| Jun 14, 6:47 PM EDT | Special Marine Warning | PHI | 58 min | |
| Jun 14, 7:03 PM EDT | Special Marine Warning | PHI | 87 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.